Possible adverse effects from topical ocular 10% phenylephrine

Research output: Contribution to journalArticle

134 Citations (Scopus)

Abstract

The authors studied 33 cases of adverse side effects possibly related to ocular 10% phenylephrine application drawn from case reports submitted to the National Registry of Drug-Induced Ocular Side Effects. These cases included 15 myocardial infarcts, 11 of which were terminal; in 7 additional cases cardiopulmonary resuscitation was necessary, and the remainder primarily included marked increase of blood pressure. It is concluded that if these responses were drug-related, predisposing factors may have included overdosage of the drug, cardiac disease, advanced age, and drug interactions. Myocardial infarcts occurred primarily in older patients with preexisting cardiac disease. This type of population would have an increased incidence of myocardial infarcts regardless of topical ocular medication. The authors' results did not prove a positive correlation between 10% phenylephrine and myocardial infarcts. However, based on these case reports, the amount of drug delivered, and the drug's known cardiovascular effects, they formulated possible guidelines for the clinical use of topical ocular 10% phenylephrine. To date, no significant adverse effects have been reported to the National Registry of Drug-Induced Ocular Side Effects with the ophthalmic use of 2.5% phenylephrine hydrochloride. Six additional cases of adverse reactions related to 10% phenylepinephrine have come into the Registry since this article was written.

Original languageEnglish (US)
Pages (from-to)447-453
Number of pages7
JournalAmerican Journal of Ophthalmology
Volume85
Issue number4
StatePublished - 1978
Externally publishedYes

Fingerprint

Phenylephrine
Myocardial Infarction
Registries
Pharmaceutical Preparations
Heart Diseases
Cardiovascular Agents
Preexisting Condition Coverage
Cardiopulmonary Resuscitation
Drug Interactions
Causality
Guidelines
Blood Pressure
Incidence
Population

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Possible adverse effects from topical ocular 10% phenylephrine. / Fraunfelder, Frederick (Fritz); Scafidi, A. F.

In: American Journal of Ophthalmology, Vol. 85, No. 4, 1978, p. 447-453.

Research output: Contribution to journalArticle

@article{d1d45f8d542a4548ad7e1f1dd117c16a,
title = "Possible adverse effects from topical ocular 10{\%} phenylephrine",
abstract = "The authors studied 33 cases of adverse side effects possibly related to ocular 10{\%} phenylephrine application drawn from case reports submitted to the National Registry of Drug-Induced Ocular Side Effects. These cases included 15 myocardial infarcts, 11 of which were terminal; in 7 additional cases cardiopulmonary resuscitation was necessary, and the remainder primarily included marked increase of blood pressure. It is concluded that if these responses were drug-related, predisposing factors may have included overdosage of the drug, cardiac disease, advanced age, and drug interactions. Myocardial infarcts occurred primarily in older patients with preexisting cardiac disease. This type of population would have an increased incidence of myocardial infarcts regardless of topical ocular medication. The authors' results did not prove a positive correlation between 10{\%} phenylephrine and myocardial infarcts. However, based on these case reports, the amount of drug delivered, and the drug's known cardiovascular effects, they formulated possible guidelines for the clinical use of topical ocular 10{\%} phenylephrine. To date, no significant adverse effects have been reported to the National Registry of Drug-Induced Ocular Side Effects with the ophthalmic use of 2.5{\%} phenylephrine hydrochloride. Six additional cases of adverse reactions related to 10{\%} phenylepinephrine have come into the Registry since this article was written.",
author = "Fraunfelder, {Frederick (Fritz)} and Scafidi, {A. F.}",
year = "1978",
language = "English (US)",
volume = "85",
pages = "447--453",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "4",

}

TY - JOUR

T1 - Possible adverse effects from topical ocular 10% phenylephrine

AU - Fraunfelder, Frederick (Fritz)

AU - Scafidi, A. F.

PY - 1978

Y1 - 1978

N2 - The authors studied 33 cases of adverse side effects possibly related to ocular 10% phenylephrine application drawn from case reports submitted to the National Registry of Drug-Induced Ocular Side Effects. These cases included 15 myocardial infarcts, 11 of which were terminal; in 7 additional cases cardiopulmonary resuscitation was necessary, and the remainder primarily included marked increase of blood pressure. It is concluded that if these responses were drug-related, predisposing factors may have included overdosage of the drug, cardiac disease, advanced age, and drug interactions. Myocardial infarcts occurred primarily in older patients with preexisting cardiac disease. This type of population would have an increased incidence of myocardial infarcts regardless of topical ocular medication. The authors' results did not prove a positive correlation between 10% phenylephrine and myocardial infarcts. However, based on these case reports, the amount of drug delivered, and the drug's known cardiovascular effects, they formulated possible guidelines for the clinical use of topical ocular 10% phenylephrine. To date, no significant adverse effects have been reported to the National Registry of Drug-Induced Ocular Side Effects with the ophthalmic use of 2.5% phenylephrine hydrochloride. Six additional cases of adverse reactions related to 10% phenylepinephrine have come into the Registry since this article was written.

AB - The authors studied 33 cases of adverse side effects possibly related to ocular 10% phenylephrine application drawn from case reports submitted to the National Registry of Drug-Induced Ocular Side Effects. These cases included 15 myocardial infarcts, 11 of which were terminal; in 7 additional cases cardiopulmonary resuscitation was necessary, and the remainder primarily included marked increase of blood pressure. It is concluded that if these responses were drug-related, predisposing factors may have included overdosage of the drug, cardiac disease, advanced age, and drug interactions. Myocardial infarcts occurred primarily in older patients with preexisting cardiac disease. This type of population would have an increased incidence of myocardial infarcts regardless of topical ocular medication. The authors' results did not prove a positive correlation between 10% phenylephrine and myocardial infarcts. However, based on these case reports, the amount of drug delivered, and the drug's known cardiovascular effects, they formulated possible guidelines for the clinical use of topical ocular 10% phenylephrine. To date, no significant adverse effects have been reported to the National Registry of Drug-Induced Ocular Side Effects with the ophthalmic use of 2.5% phenylephrine hydrochloride. Six additional cases of adverse reactions related to 10% phenylepinephrine have come into the Registry since this article was written.

UR - http://www.scopus.com/inward/record.url?scp=0017799741&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0017799741&partnerID=8YFLogxK

M3 - Article

C2 - 655224

AN - SCOPUS:0017799741

VL - 85

SP - 447

EP - 453

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 4

ER -